advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Daytona Beach, Florida, USA:

My mom, age 55, recently moved to Florida from New York because I am her only living relative. She has had type 2 diabetes for about eight years now that has been controlled by oral medication. Diabetes was first discovered when she had cervical cancer. A hysterectomy was preformed to correct that problem and since then she has used the same medicines to control her diabetes, Avandia and Glucotrol XL. Upon setting up her medical care in Florida, we found an internal medical doctor who was willing to take her on as a patient. Because she has a prior history of blood clots, he requested she have a "doppler" done immediately due to swelling and redness in her leg. She didn't have a blood clot, but the doctor who did the test put her on an antibiotic for "cellulitus". For the first couple of days after starting the new medicine, her sugar levels started dropping, between 20 to 40 mg/dl [1.1 mmol/L to 2.2 mmol/L] at night. We thought it might be because of the new medicine, so we stopped use of it, but her sugar levels are still very low two weeks after being of the medicine. She has not changed anything she does in daily routine since she came to Florida and has never had low sugar before.She don't show the "typical" signs of someone with low sugar either. She wakes in the night sweating and is very fatigued all the time. When she wakes in the night, I usually bring her some hard candy and 10-15 ounces of orange juice. That isn't helping. Her sugar still won't come back in the normal range and she gets so tired she falls back asleep before we are able to get it to come up. I am very concerned about this. What do I do when it goes low? How do we stop it from dropping this low? I'd like to connect with others who might be able to give me some insight or at least support on dealing with this.

Answer:

She needs to share her sugars with her physician. Consideration needs to be given towards decreasing her medications so as not to have repeated bouts of low blood sugars. I do not know what antibiotic she was placed on. Perhaps there is an interaction between the medications or perhaps her kidney function has changed. This needs to be confirmed with her physician.

JTL

DTQ-20040114234116
Original posting 21 Mar 2004
Posted to Hypoglycemia and Pills for Diabetes

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.